Winter Storm, Lake
- When
- January 30, 5:00 PM CST to 11:00 PM CST
- Where
- Lake forecast zone
- Reported by
- Public
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
Lake effect snow developed during the early evening of January 30th across far northwest Indiana and continued into the early morning hours of January 31st. 7 inches near Hobart.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Lake effect snow developed during the early evening of January 30th across far northwest Indiana and continued into the early morning hours of January 31st. Storm total snowfall amounts included 11.0 inches near Dune Acres; 10.0 inches in Porter; 9.0 inches in Chesterton; 8.0 inches three miles southeast of South Haven; 7.8 inches near Valparaiso and 6.7 inches near Hobart.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 30, 3:23 PM CST, 1 hour 37 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
323 PM CST Fri Jan 30 2026
.KEY MESSAGES...
- Lake effect snow will continue to result in hazardous travel
across parts of northeastern IL early this evening before the
main focus for lake effect shifts into northwestern IN later
this evening and overnight.
- Significant snowfall accumulations and dangerous travel expect
near the lake in northwest Indiana tonight into Saturday.
- Lake effect snow will return to parts of far northeastern IL
on Saturday. This is likely to result in some additional
localized accumulations and potential travel impacts on
Saturday in parts of Cook and eastern Will counties east of
I-57.
- There may be a period of light snow accumulations Sunday
night into Monday, followed by less cold conditions by
midweek.
&&
.DISCUSSION...
Issued at 323 PM CST Fri Jan 30 2026
Headlines...
Headlines are a mess, owing to the expected behavior of the lake
effect band tonight through Saturday. Overall, the band of
impactful snowfall looks to move east into northwestern IN tonight,
then shift back west into parts of northeastern IL on Saturday. As
such, we have multiple headlines in effect for portions of
northeastern IL through Saturday. First, a Winter Storm Warning
remains is in effect for much of Cook through this evening, with a
Winter Weather Advisory covering Lake IL, DuPage (and far
northern Cook) into early this evening. Then, with the
expectation of the snow returning on Saturday, we have opted to
go ahead and issue a second Winter Weather Advisory for all Cook
County zones and eastern Will to cover much of the day
Saturday. Otherwise, we continue the Winter Storm Warning
tonight and on Saturday for Lake (IN) and Porter, only pushing
off the start time a few hours.
Tonight through Saturday...
Lake effect snow showers have been impacting much of northeastern
IL today, with the most intense snow showers as of this writing
falling just inland of the lake from Chicago northward. Expect
this activity to persist through late this afternoon, with
localized snow rates of 1 to 2 inches. As we head into this
evening the broader synoptic flow will back as the mid-level
trough overhead sags to our south. This should foster a transition
in the lake effect character from the ongoing multiple banded
behavior, into a single dominant band of intense snow, with snow
rates possible peaking in excess of 2" per hour. In fact, this
behavior has been noted for several hours today across central
parts of the lake.
It appears this intense band of lake effect snow will quickly
shift southward down the northeastern IL shore after 6 PM this
evening, before settling somewhere across southern Lake Michigan
near, or just east of the Illinois and Indiana state line mid to
late this evening. This thus looks to put parts of Lake County IN
and adjacent areas of western Porter (and perhaps far
southeastern Cook) in the target zone for periods of intense lake
effect snow through the evening. With snow rates of 2"+ per hour,
near white out conditions are likely at times, which will result
in a period of dangerous travel tonight from near the IL and IN
state line eastward along the I-80, I-90 and I-94 corridors right
across Lake and into Porter counties in IN.
This lake effect band is likely to wobble, and/or shift eastward
a bit overnight as a series of meso-lows track southward and crash
onshore across southern Lake Michigan into northwestern IN.
Accordingly, some periodic breaks in the heavier snow are likely
across parts of Lake IN County overnight, (with the snow likely
stopping all together across northeastern IL overnight) as the
main focus (at least temporarily) shifts into Porter County. Lake
induced inversion heights are expected to gradually lower late
tonight into Saturday morning. However, the presence of strong
boundary layer convergence is expected to persist on the lake, and
will thus continue to support some heavier rates of snow within
the main band into Saturday morning.
The forecast consensus continues to favor the focus for this band
of lake effect snow to shift back westward towards the
northeastern IL shore Saturday morning. We thus should see
accumulating snow return to parts of northeastern IL on Saturday,
and it could persist for several hours into Saturday afternoon
before weakening into Saturday evening. While some occasional
heavy rates may persist within the lake effect band on Saturday,
favorable thermodynamics on the lake will continue to fade with
lowering inversion heights through the afternoon. This should thus
result in a lower footprint of the heavier rates of snow as the
band moves into northeast IL on Saturday. Nevertheless, some
localized additional accumulations could exceed 3".
KJB
Saturday Night through Thursday:
Active northwest flow will continue beyond this weekend's
system and into next week, and will guide several disturbances
across the general region through next week. Medium range
guidance continues to resolve the first of these waves scooting
across the Upper Midwest and Great Lakes region sometime during
the Sunday PM - Monday timeframe. In general, large scale height
falls don't appear all that impressive, with the main surface
trough and associated low forecast to slide well to our north.
However. fairly robust DCVA on the southern flanks of this
feature, coupled with north-south transient bands of mid-level
f-gen may be sufficient to crank out some light snowfall over
parts of the area, particularly the closer to the Wisconsin
state line you get. The fairly quick forward progression of this
system, as well as a general lack of deeper moisture, suggests
snowfall amounts will be light, probably limited to a few tenths
to an an inch or so. Based on the latest guidance trends, it's
possible dry air plays a role and ultimately limits snowfall
chances with this feature as well.
Deterministic and ensemble guidance spread increases markedly
after Tuesday, lowering overall forecast confidence during the
middle and end of next week. With a lingering baroclinic zone
just to our south, there's a potential for some continued
precipitation chances even into Tuesday/Wednesday, but this is
far from ubiquitous across the guidance suite.
While below normal temperatures are expected to continue into
early next week, there' a decent model signal for at least a
moderating trend during the middle and end of the week, with
highs potentially pushing near and above freezing.
&&
.AVIATION /18Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1153 AM CST Fri Jan 30 2026
Forecast concerns include...
Periods of lake effect snow through Saturday.
Easterly wind shift this afternoon, then northwest this evening.
A period of lake effect snow is moving west across northeast IL
currently with additional lake effect snow across southeast WI
and over central Lake Michigan expected to move south/southwest
and across the Chicago terminals late this afternoon into early
this evening. There may be a brief lull in the snow between
these two periods of snow and attempted to show that improvement
in the new forecast but trends will need to be monitored and its
possible the timing for the lake effect snow later this
afternoon may need to be adjusted. Though this next period of
lake effect snow looks to be relatively short in duration,
perhaps 2-4 hours at any location as it passes through. The lake
effect snow is then expected to shift into northwest IN tonight
with several hours of snow expected, possibly at GYY. The trend
in the models is for the lake effect snow to swing back into far
northeast IL mid/late Saturday morning. There is still
uncertainty for how far west it may move and how intense it may
be, but the potential warrants prob mention for ORD/MDW. Any of
this lake effect snow may be locally heavy/intense, especially
near Lake Michigan.
Prevailing winds are generally north/northwest or northerly
ahead and in the current area of snow, but will shift easterly
over the next few hours as the snow ends. Winds will then shift
back northerly late this afternoon and then turn back north/
northwest this evening. Winds at GYY will likely favor more
north/northeast tonight into Saturday. cms
&&
.HYDROLOGY...
Issued at 230 PM CST Wed Jan 28 2026
River gauges, reports from local officials, and reports from
trained ice spotters continue to indicate a few ice jams across
the area due to the significant increase in river ice over
recent days. With continued cold weather into next week,
conditions will remain favorable for river ice formation. While
no widespread flooding is expected, localized ice jams may
occur.
- NWS Chicago
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 8 PM CST this evening for ILZ006-
ILZ013-ILZ103.
Winter Storm Warning until midnight CST tonight for ILZ104-
ILZ105.
Winter Weather Advisory from 6 AM to 4 PM CST Saturday for
ILZ103-ILZ104-ILZ105-ILZ108.
Winter Weather Advisory until midnight CST tonight for ILZ108.
IN...Winter Storm Warning until 6 PM CST Saturday for INZ001-INZ002.
LM...Small Craft Advisory until 2 PM CST Saturday for the IL and IN
nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 332 PM CST Fri Jan 30 2026 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-312145- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 332 PM CST Fri Jan 30 2026 /432 PM EST Fri Jan 30 2026/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Significant Snow Risk near the lake. Limited Excessive Cold Risk. DISCUSSION... Lake effect snow, heavy at times, will continue, especially near Lake Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Elevated Snow Risk near the lake. Limited Excessive Cold Risk in the morning. Sunday night, Tuesday, and again Thursday... Limited Snow Risk. DISCUSSION... Periods of lake effect snow will continue Saturday with additional accumulations expected near Lake Michigan. Extensive ice cover on area rivers may cause localized ice jam flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-312145- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 332 PM CST Fri Jan 30 2026 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Hazardous conditions for small craft are likely. - Izzi Visit us at www.weather.gov/chicago
Preliminary Local Storm Report
National Weather Service Chicago IL
1133 AM CST Fri Jan 30 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM Snow 2 WNW Chicago Loop 41.89N 87.67W
01/30/2026 M1.0 Inch Cook IL Trained Spotter
Snow in 1 hour in West Town. Most of the
snow fell in a short period from near 11 AM
until report time.
&&Preliminary Local Storm Report
National Weather Service Chicago IL
1231 PM CST Fri Jan 30 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Snow Ohio Street Beach 41.89N 87.61W
01/30/2026 M1.5 Inch Cook IL Public
Photo shared on social media.
1200 PM Snow Ohare Airport 41.98N 87.90W
01/30/2026 M0.2 Inch Cook IL Official NWS Obs
Snowfall 0.2 inches through Noon.
1214 PM Snow Northbrook 42.13N 87.83W
01/30/2026 M1.8 Inch Cook IL Emergency Mngr
1215 PM Snow 1 N Douglas - Chicago 41.85N 87.62W
01/30/2026 M1.1 Inch Cook IL NWS Employee
&&Preliminary Local Storm Report
National Weather Service Chicago IL
201 PM CST Fri Jan 30 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Snow Morton Grove 42.04N 87.78W
01/30/2026 M3.7 Inch Cook IL Broadcast Media
&&Preliminary Local Storm Report
National Weather Service Chicago IL
253 PM CST Fri Jan 30 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Snow Ohare Airport 41.98N 87.90W
01/30/2026 M1.9 Inch Cook IL Official NWS Obs
Storm total so far, still snowing (heavily).
&&
- IzziSpecial Weather Statement National Weather Service Chicago/Romeoville IL 322 PM CST Fri Jan 30 2026 ILZ005-012-020-106-310000- McHenry-Kane-Kendall-Northern Will- Including the cities of Crystal Lake, Algonquin, McHenry, Woodstock, Aurora, Elgin, Oswego, Yorkville, Plano, Joliet, Bolingbrook, Plainfield, and Mokena 322 PM CST Fri Jan 30 2026 ...Occasional Bursts of Heavier Snow Over the Far Interior Chicago Suburbs... Through just past sunset, lake effect snow showers pushing inland across the far interior Chicago suburbs will bring occasional bursts of snow with visibility down to one half mile or briefly lower. Expect accumulations to vary greatly, from just a dusting in spots, to locally a quick inch or two where the heaviest snow occurs. Snow cover on some roads and rapidly changing visibility over short distances will cause localized hazardous travel conditions. If driving, leave extra time to reach your destination. Take it slow and keep a safe following distance. RC
Preliminary Local Storm Report
National Weather Service Chicago IL
453 PM CST Fri Jan 30 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Snow 1 NNE Palatine 42.13N 88.03W
01/30/2026 M1.5 Inch Cook IL NWS Employee
&&
- IzziThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308699, 1308700.